To the Editor.—
Ciprofloxacin, a fluorinated derivative of naladixic acid, has been available in the United States since late 1987. We have seen three patients who had seizures beginning shortly after starting ciprofloxacin therapy.
Report of Cases.—
Case 1.—A 78-year-old man with a history of epilepsy since childhood had been seizure free for at least ten years. He had been taking phenytoin as his only medication. He was given ciprofloxacin, 500 mg every 12 hours, for a urinary tract infection. He had a grand mal epileptic seizure the next day. His phenytoin level was 19.8 μg/mL. Administration of ciprofloxicin was stopped. He has been seizure free for more than two months.
A 64-year-old man had been on a stable regimen of medications, using indomethacin, prednisone, digoxin, glyburide, and allopurinol. To treat a urinary tract infection, he received cefazolin and gentamicin for five days. He changed to oral ciprofloxacin